Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 142, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 19, 2022, 4:41 PM CDT for Dakota County, Minnesota. It was in force for 19 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 4:41 PM CDT (21:41 UTC)
- Expired
- May 19, 2022, 5:00 PM CDT
- In force
- 19 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dakota County, MN
The radar
The Minneapolis radar (KMPX), 49 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:45 PM CDT | HAIL 1 | 1 N Farmington, MN | |
| May 19, 4:46 PM CDT | HAIL 1 | Farmington, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 19, 4:55 PM CDT | HAIL 1 | 1 N Farmington, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WUUS53 KMPX 192141
SVRMPX
MNC037-192200-
/O.NEW.KMPX.SV.W.0142.220519T2141Z-220519T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
441 PM CDT Thu May 19 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Dakota County in east central Minnesota...
* Until 500 PM CDT.
* At 441 PM CDT, a severe thunderstorm was located over Farmington,
or 11 miles north of Northfield, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hastings around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4461 9326 4484 9303 4483 9301 4477 9301
4477 9295 4478 9294 4477 9288 4475 9285
4475 9282 4471 9273 4469 9273 4455 9318
TIME...MOT...LOC 2141Z 230DEG 39KT 4462 9316
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye1 follow-up statement
302
WWUS53 KMPX 192154
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Thu May 19 2022
MNC037-192204-
/O.EXP.KMPX.SV.W.0142.000000T0000Z-220519T2200Z/
Dakota MN-
454 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAKOTA COUNTY WILL
EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota.
LAT...LON 4461 9326 4484 9303 4483 9301 4477 9301
4477 9295 4478 9294 4477 9288 4475 9285
4475 9282 4471 9273 4469 9273 4455 9318
TIME...MOT...LOC 2154Z 230DEG 39KT 4470 9302
$$
DyeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:45 PM CDT, 56 minutes earlier.
Area forecast discussion, May 19, 3:45 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 345 PM CDT Thu May 19 2022 .DISCUSSION...(This evening through Thursday) Issued at 345 PM CDT Thu May 19 2022 KEY MESSAGES: - Large hail/damaging winds are main the main threats across southern/central Minnesota into western Wisconsin. In additional a few tornadoes are also possible in southern Minnesota into parts of western Wisconsin. - Cooler temperatures Friday through mid-next week with frost potential Saturday and Sunday morning. This evening and tonight... Severe thunderstorm and tornado watches are out through this evening. The biggest risk will be along a warm front moving across southern Minnesota where the tornado watch is in effect. The forcing from this front as well as the low level shear in this area will allow for surface based storms with rotation. This could lead to some supercells with all threats possible. Farther north including the Twin Cities and Eau Claire will be more of a severe thunderstorm threat with more of a elevated hailer type of storm favored. One of the biggest areas of uncertainty right now is low level moisture as this will be needed to for true surface based storms and low enough LCLs to make the environment favorable for tornadoes. Based on what this environment was able to do earlier today with large hail this threat will continue across the area this evening. As we approach sunset the severe threat will fade as instability falls. Unless a linear system can come together and develop a cold pool that is. Then a wind threat will persist, although this is most likely to occur in western Wisconsin than in any part of Minnesota. Rain chances will continue into tonight, with a chance for some lightning. Friday through Thursday... Behind the cold front below normal temperatures will persist into the weekend. We will also dry out as the low behind this moves into the Great Lakes. As we move deeper into the weekend there will be a system moving to our south that could transport enough moisture Saturday night into Sunday morning for some rain showers. Behind this rain chance high pressure moves in for the rest of the weekend into early next week. By the middle of next week another chance for precipitation arrives. With a wide spread in the models both deterministic and ensembles confidence is not yet high enough for details yet. With the high moving out we will also see a return to normal temperatures next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1209 PM CDT Thu May 19 2022 Currently, most of the TSTMs are occurring south of KMKT-KMSP-KEAU, with some isolated between KMKT-KMSP as of 1715z. Confidence remains low on coverage of TSTM activity this afternoon. However, based on trends and model guidance, the best area of TSTM will occur near KMSP-KRNH-KEAU between 21-01z. But, the TSTM in southeast Mn may affect KEAU before 21z. AMD will be likely due to uncertainties in the forecast and coverage of TSTM. Otherwise, SHRA become more apparent along and behind the main frontal passage this evening. MVFR cigs may develop with the SHRA and cold frontal passage this evening. LLWS is also possible due to the strong nature of the surface low and wind shear above the surface. KMSP... Confidence is low enough to keep TSTM out of the 18z TAF. However, best coverage if TSTM develops will occur between 21-01z. Otherwise, SE winds will shift to the W/NW with the frontal passage this evening. SHRA is possible overnight with only isolated TSTM at best. Gusty W winds will develop Friday morning. /OUTLOOK FOR KMSP/ Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts. Sun...VFR. Wind NW 10-15 kts. Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...JLT
Hazardous weather outlook, May 19, 4:13 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 413 PM CDT Thu May 19 2022 MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-202115- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown- Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele- Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 413 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are occurring and expected to continue this evening. Some of these storms will likely be severe with large hail, damaging wind gusts, and a few tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is needed. MNZ041>043-047>050-054>058-064-065-073-202115- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- 413 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. Isolated thunderstorms possible, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed..
In the hours before
Local storm report, May 19, 4:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL HUDSON 44.98N 92.76W
05/19/2022 M1.50 INCH ST. CROIX WI PUBLIC
&&
CEOLocal storm report, May 19, 4:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 2 SE HUDSON 44.96N 92.74W
05/19/2022 M2.00 INCH ST. CROIX WI TRAINED SPOTTER
&&
CEOLocal storm report, May 19, 4:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 SE HUDSON 44.97N 92.74W
05/19/2022 M2.00 INCH ST. CROIX WI PUBLIC
&&
CEOLocal storm report, May 19, 4:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 NE RIVER FALLS 44.90N 92.56W
05/19/2022 M1.00 INCH ST. CROIX WI TRAINED SPOTTER
&&
CEOLocal storm report, May 19, 4:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 1 NW NORTH ST. PAUL 45.03N 93.02W
05/19/2022 M1.75 INCH RAMSEY MN PUBLIC
0405 PM HAIL 2 E LAKE ELMO 44.99N 92.86W
05/19/2022 M1.75 INCH WASHINGTON MN PUBLIC
0421 PM HAIL 2 E LAKE ELMO 44.99N 92.86W
05/19/2022 U1.75 INCH WASHINGTON MN PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
0413 PM HAIL 3 E BAYPORT 45.01N 92.73W
05/19/2022 U1.50 INCH ST. CROIX WI PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0415 PM HAIL 1 NE WOODBURY 44.93N 92.91W
05/19/2022 U1.50 INCH WASHINGTON MN PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0418 PM HAIL 3 SE LAKE ELMO 44.96N 92.88W
05/19/2022 E1.50 INCH WASHINGTON MN PUBLIC
0423 PM HAIL 1 W OAKDALE 44.99N 92.98W
05/19/2022 U1.50 INCH WASHINGTON MN PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0426 PM HAIL 2 W ROBERTS 44.98N 92.60W
05/19/2022 U1.50 INCH ST. CROIX WI PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0406 PM HAIL 2 W WOODBURY 44.91N 92.96W
05/19/2022 M1.25 INCH WASHINGTON MN PUBLIC
0412 PM HAIL LAKE ST. CROIX BEACH 44.93N 92.77W
05/19/2022 U1.25 INCH WASHINGTON MN PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
0413 PM HAIL 2 E WOODBURY 44.90N 92.89W
05/19/2022 M1.25 INCH WASHINGTON MN PUBLIC
0421 PM HAIL 2 W ROBERTS 44.98N 92.60W
05/19/2022 U1.25 INCH ST. CROIX WI PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
0358 PM HAIL 1 E MAHTOMEDI 45.05N 92.95W
05/19/2022 U1.00 INCH WASHINGTON MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0410 PM HAIL 2 SW BAYPORT 44.99N 92.81W
05/19/2022 M1.00 INCH WASHINGTON MN PUBLIC
0411 PM HAIL 3 W WOODBURY 44.93N 93.00W
05/19/2022 U1.00 INCH RAMSEY MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, May 19, 4:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 1 SSW MINNEAPOLIS 44.96N 93.27W
05/19/2022 M1.00 INCH HENNEPIN MN BROADCAST MEDIA
&&
CEOThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:42 AM CDT | Special Weather Statement | MPX | Faribault | 33 min |
| May 19, 11:04 AM CDT | Special Weather Statement | MPX | Faribault | 26 min |
| May 19, 11:30 AM CDT | Special Weather Statement | MPX | Freeborn | 45 min |
| May 19, 11:34 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 41 min |
| May 19, 12:05 PM CDT | Special Weather Statement | MPX | Freeborn | 25 min |
| May 19, 12:13 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 32 min |
| May 19, 12:35 PM CDT | Special Weather Statement | MPX | Steele | 25 min |
| May 19, 3:31 PM CDT | Special Weather Statement | MPX | Anoka, Chisago, Hennepin, Ramsey, Washington | 44 min |
| May 19, 3:41 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 34 min |
| May 19, 3:51 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Washington | 24 min |
| May 19, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 44 min |
| May 19, 4:04 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 26 min |
| May 19, 4:05 PM CDT | Special Weather Statement | MPX | Le Sueur | 25 min |
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 24 min |
| May 19, 4:21 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 24 min |
| May 19, 4:22 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 20 min |
| May 19, 4:26 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 19 min |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 31 min |
| May 19, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice | 25 min |
| May 19, 5:20 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 25 min |
| May 19, 5:25 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 20 min |
| May 19, 5:32 PM CDT | Special Weather Statement | MPX | Rice | 13 min |
| May 19, 5:39 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 36 min |
| May 19, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 16 min |
| May 19, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 24 min |
| May 19, 6:11 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.